Posted 4/10/2018 8:01 AM (GMT -7)
Although this thread is old I want to share my experience, as it may help others. I have been taking Cholestyramine for approximately a year. As most people have found, it completely relieved my symptom of bile salt diarrhea due to having my gallbladder removed. However, in the past month I have been experiencing edema (swelling) in my lower legs, ankles, and feet, which becomes painful as the fluid continues to collect. Also, as another poster mentioned, my middle finger of my right hand is becoming stuck when I try to open and close my hand, which is also painful.
I stopped taking the Cholestyramine when the swelling had been collecting for an entire month. After one day of discontinuing the medication the swelling completely disappeared. I saw my gastroenterologist a few days ago and he said he has never heard of such symptom related to Cholestyramine and that I should separate the variables - look at anything I am doing differently with diet, supplements, etc. I was taking two new vitamins, so I discontinued those; however, the swelling remains. I also have tried taking the Cholestyramine with and without food and at night instead of in the morning.
This new problem is having a devastating effect on my life. After two days without the Cholestyramine I found myself on the floor of a public restroom in severe pain and with explosive diarrhea. The swelling is not healthy, as it is a sign that something is wrong within the body, but I certainly cannot go about my work day with the bile salt diarrhea. I had been on disability and was finally able to return to my job thanks to the Cholestyramine.
I plan to continue to investigate this issue and go to UC San Francisco Medical Center, if necessary. In the meantime, I am going to try WelChol and any other available brand names to see if I can tolerate those. I will post any information I am able to collect and wish you all well.